Lightning, Adams
- When
- September 9, 4:00 PM MST
- Where
- Adams County, Brighton
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.980, -104.820
A man was struck by lightning at the Adams County Fairgrounds. He was leaning against a tree while watching a cross country meet when the tree was hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A man was struck by lightning at the Adams County Fairgrounds. He was leaning against a tree while watching a cross country meet when the tree was hit. The lightning traveled down the tree and up through the ground, using him as a conductor. The victim received second and third degree burns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 1:53 PM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 253 PM MDT FRI SEP 9 2011 .SHORT TERM...MOST OF THE CONVECTION OCCURRING IN WEAK DEFORMATION AREA ACROSS SOUTHWEST COLORADO WHERE THE HIGHEST MOISTURE AND INSTABILITY RESIDE. CURRENTLY ONLY CUMULUS ALONG AND JUST EAST OF CONTINENTAL DIVIDE. STILL A SLIGHT CHANCE OF STORMS OVER THE MOUNTAINS AND SOUTHERN FOOTHILLS THIS EVENING...MAINLY ACROSS SUMMIT AND EASTERN GRAND COUNTIES WHERE CAPES CURRENTLY AROUND 800 J/KG. ONLY LIGHT RAIN EXPECTED AS CURRENT IPW VALUES HOVERING AROUND SIX TENTHS OF AN INCH. OVER THE PLAINS...ACARS SOUNDINGS STILL SHOWING AIRMASS CAPPED...SO NO STORMS EXPECTED. THE STORMS THAT DO DEVELOP SHOULD DISSIPATE BY MIDNIGHT AS AIRMASS STABILIZES. SKIES TO THEN CLEAR OVERNIGHT. ON SATURDAY...UPPER LEVEL RIDGE NORTH OF THE STATE TO BUILD ACROSS COLORADO...WITH UPPER LOWS OVER THE GREAT BASIN AND CENTRAL PLAINS. THIS WILL KEEP CFWA IN FAIRLY DEEP EASTERLY FLOW ALOFT. SOUTHWEST COLORADO TO REMAIN UNDER DEFORMATION AREA THROUGH THE DAY...WHERE THE BEST CHANCE FOR STORMS WILL AGAIN OCCUR. AIRMASS TO AGAIN BECOME SLIGHTLY UNSTABLE DURING THE AFTERNOON. MOISTURE TO AGAIN BE LIMITED OVER THE CFWA...MAINLY OVER THE MOUNTAINS. SO BEST CHANCE FOR ANY STORMS TO BE CONFINED TO MOUNTAINS...ROUGHLY ALONG THE CONTINENTAL DIVIDE WHERE EASTERLY FLOW WILL PROVIDE UPSLOPE. WITH LIMITED MOISTURE AND INSTABILITY... RAINFALL TO BE LIGHT. ACROSS PLAINS...FORECAST SOUNDINGS SHOW AIRMASS CAPPED...SO NO STORMS EXPECTED. TEMPERATURE AND THICKNESS PROGS INDICATE ONLY A SLIGHT WARMING TREND. GUIDANCE SHOWS THIS TREND. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...SO NO CHANGES NEEDED AT THIS TIME. .LONG TERM...SOUTHEASTERLY FLOW ALOFT IS PROGGED FOR THE CWA SATURDAY NIGHT. THIS IS FOLLOWED BY UPPER RIDGING AND WEST- SOUTHWESTERLY FLOW ALOFT SUNDAY THROUGH MONDAY EVENING. THE SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA REMAINS BENIGN SATURDAY NIGHT THROUGH MONDAY NIGHT. THE BOUNDARY LAYER FLOW WILL BE STANDARD FARE SATURDAY NIGHT...THEN DOWNSLOPING IS PROGGED FOR SUNDAY INTO MONDAY. BY LATE MONDAY AFTERNOON/EARLY EVENING...MODELS BRING IN SOME NORTHERLY UPSLOPE FLOW BEHIND A SURGE OF SLIGHTLY COOLER AIR. THERE IS LIMITED MOISTURE FOR THE CWA...MAINLY OVER THE HIGH COUNTY THROUGH THE PERIODS. THE BOUNDARY LAYER DEW POINTS ARE IN THE LOWER 30S TO LOWER 40S F SATURDAY NIGHT...25 TO 35 F ON SUNDAY...LOWER 30S TO LOWER 40S F SUNDAY NIGHT...AND IN THE 30S F MONDAY. PRECIPITABLE WATER VALUES ARE IN THE 0.40 TO 0.60 INCH RANGE SATURDAY NIGHT AND SUNDAY...WITH THE 0.50 TO 0.70 INCH RANGE SUNDAY NIGHT AND MONDAY. LAPSE RATES ARE FAIRLY STEEP THROUGH THE PERIODS...WITH A BIT OF MID LEVEL CAP PROGGED. THERE IS FAIR CAPE OVER THE MOUNTAINS AND FOOTHILLS SATURDAY EVENING...AND EVEN LESS FOR LATE DAY SUNDAY AND LATE DAY MONDAY. THE QPF FIELDS SHOW SMALL AMOUNTS OF MEASURABLE RAINFALL FOR THE MOUNTAINS AND FOOTHILLS... SATURDAY NIGHT AND LATE DAY SUNDAY...WITH A BIT MORE LATE DAY MONDAY. FOR POPS...WILL GO WITH 10-20%S IN THE MOUNTAINS SATURDAY EVENING AN LATE DAY SUNDAY. NO POPS FOR THE PLAINS THROUGH SUNDAY. FOR LATE DAY MONDAY...WILL GO WITH 10-30%S IN THE MOUNTAINS AND 10%S OVER THE WESTERN PLAINS. FOR TEMPERATURES...SUNDAY'S HIGHS ARE 3-5 C WARMER THAN SATURDAY'S. MONDAY'S HIGHS ARE SIMILAR TO SUNDAY'S. FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE A WEAK UPPER TROUGH TO OUR IMMEDIATE WEST THROUGH MUCH OF THE PERIOD. THERE IS WEAK UPPER RIDGING JUST TO THE EAST. MODELS SHOW IT TO BE A FAIRLY MOIST PERIOD...WITH TEMPERATURES A TAD BELOW SEASONAL NORMALS. && .AVIATION...VFR CONDITIONS TO CONTINUE TONIGHT. MAIN CUMULUS FIELD SOUTH AND WEST OF DENVER AREA AT PRESENT...CEILINGS RUNNING AROUND 7000 FEET AGL. SLIGHT CHANCE OF BROKEN CEILINGS THROUGH 02Z...SHOULD NOT IMPACT ILS APPROACHES. AIRMASS TO REMAIN CAPPED...NO SHOWERS OR STORMS EXPECTED. EASTERLY WINDS TO SHIFT TO THE SOUTH AROUND 03Z AS DRAINAGE FLOW DEVELOPS. SPEEDS SHOULD STAY BELOW 12 KTS. WINDS TO BECOME EASTERLY AFTER 18Z SATURDAY. MAY SEE A BIT MORE CUMULUS DURING THE AFTERNOON...CEILINGS SHOULD REMAIN AROUND 7000-8000 FEET AGL AND NOT POSE ANY IMPACTS. ANY STORM DEVELOPMENT TO BE WEST AND SOUTH OF THE AREA AIRPORTS. && .HYDROLOGY...ISOLATED SHOWERS AND STORMS EXPECTED THROUGH THIS EVENING OVER THE MOUNTAINS. RAINFALL WILL BE LIGHT...WITH AMOUNTS A TENTH OF AN INCH OR LESS. THREAT OF FLASH FLOODING TO REMAIN LOW. SLIGHT CHANCE OF STORMS OVER THE MOUNTAINS AND SOUTHERN FOOTHILLS AGAIN AFTER 18Z WITH ONLY LIGHT RAINFALL EXPECTED. THREAT OF FLASH FLOODING LOW. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D_L/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT FRI SEP 09 2011 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT FRI SEP 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING IN THE MOUNTAINS...MAINLY ACROSS SUMMIT AND PARK COUNTIES. THE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING BUT ONLY LIGHT RAIN. OTHERWISE...DRY AND MILD CONDITIONS WILL PREVAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRY WEATHER IS EXPECTED FOR THE PLAINS OF THE FORECAST AREA THROUGH THIS WEEKEND...WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND PARK COUNTY. FOR NEXT WEEK...THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL THE FORECAST AREA. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL NORMALS SATURDAY THROUGH MONDAY. READINGS LOOK TO BE AROUND SEASONAL NORMALS TUESDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D_L/RJK
The Denver radar (KFTG), 32 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346254.